Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 139, NWS Louisville, KY

May 13, 2002Monroe County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 13, 2002, 10:58 AM CDT for Monroe County, Kentucky. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2002, 10:58 AM CDT (15:58 UTC)
Expired
May 13, 2002, 11:30 AM CDT
In force
32 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Monroe County, KY

The radar

The Nashville radar (KOHX), 92 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 11:20 AM CDTThunderstorm Wind 60 ECountywide, KYTrees were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 131558
SVRSDF
KYC171-131630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1057 AM CDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 1130 AM CDT

* AT 1054 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR FLIPPIN...OR ABOUT 36 MILES SOUTHEAST OF
  BOWLING GREEN...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MUD LICK AROUND 1105 AM CDT
  TOMPKINSVILLE...ROCKBRIDGE AROUND 1110 AM CDT
  HESTAND AROUND 1115 AM CDT

DAMAGING WINDS ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A 
STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS 
AND ANY DOWNED POWER LINES.

$$
FUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 9:50 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 13, 9:50 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1050 AM EDT MON MAY 13 2002

SATELITTE PICTURES SHOW COMMA-HEAD TO PUSH ACRS SRN IND-NRN CNTRL KY
THIS AFTN..WITH S/W TAIL ACRS S-CNTRL KY. MEANWHILE WUD EXPECT WIDE-
SPREAD SHWRS/ISO TSTMS TO GRDLY END FM WEST TO EAST THIS AFTN ... AS
UPR LVL ENERGY PASSES BY AND COLD FNT SHIFTS THRU.

CUD BE SOME BRIEF GUSTS TO NR SVR IN SRN KY AS FNT PUSHES THRU ERY
THIS AFTN...REF GUSTY WNDS AT HOP. OTHERWISE ...WE WILL DROP FLOOD
WATCH MOST AREAS ARND NOON...BUT EXTEND THRU AFTN IN S-CNTRL INDIANA
(AND PSBLY A FEW COUNTIES IN N-CNTRL KY)...WHERE FLOODING
ONGOING...COMMA-HEAD TO PASS THRU...AND ALREADY 2-4 INCHES OF RAIN
DOWN.

SHARP TEMP DROP FOLLOWING FROPA...SO TEMP FCST TO BE TRICKY TO SAY
THE LEAST.

.SDF...FLOOD WATCH THIS AFTERNOON PARTS OF SOUTH-CNTRL INDIANA.

STUREY

In the hours before

Special weather statement, May 13, 10:15 AM CDT, 43 minutes before
KYZ033>043-045>049-053>057-062>067-071>078-081-082-131715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1115 AM EDT MON MAY 13 2002

...STRONG GUSTY WINDS UP TO 40 MPH POSSIBLE...

A COLD FRONT JUST EAST OF INTERSTATE 65 WILL CONTINUE TO MOVE EAST
ACROSS CENTRAL KENTUCKY THROUGH EARLY AFTERNOON. WINDS ALONG THE
FRONT WILL GUST UP TO 40 MPH IN SOME AREAS...WITH BRIEF HEAVY
DOWNPOURS FROM ONE QUARTER TO ONE HALF INCH IN A VERY SHORT TIME WITH
THE FRONTAL PASSAGE.

BECAUSE OF THE HEAVY RAINS THAT HAVE OCCURRED OVER THE LAST 12
HOURS...THE GROUND IS SATURATED AND THUS A FEW SHALLOW ROOTED TREES
MAY BE BLOWN DOWN HERE OR THERE WITH THE GUSTY WINDS.

VLD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 11:00 PM CDTFlash Flood WarningLMKMeade3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.